NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 3, 8:31 AM CST, 7 minutes earlier.
Area forecast discussion, Apr 3, 8:31 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
931 AM CDT Mon Apr 3 2023
...New FIRE WEATHER...
.SHORT TERM...
(Today through Tuesday night)
Issued at 340 AM CDT Mon Apr 3 2023
**INCREASINGLY STRONG WINDS LEADING TO EXTREME TO HISTORIC FIRE
WEATHER CONDITIONS**
The upper trough that will be responsible for the very strong winds
by Tuesday is currently spinning over the Pacific Northwest as
depicted by GOES-16 water vapor satellite imagery. This system is
well advertised to dive through the intermountain-West throughout
today and tonight before lifting into the north-central Plains by
Tuesday night. The associated speed max rounding the base of this
quite large wave makes its closest approach during peak mixing
Tuesday afternoon providing 70 to 90 kt winds at 500mb.
As this trough makes its approach, a tightening height gradient
paired with lee-troughing at the surface sets up a pretty windy day,
though any potentially damaging wind gusts stay confined to the
higher terrain. Cross-sectional guidance illustrates a mountain wave
developing in the lee of the Guadalupes early this morning, setting
up a long-duration high wind event. A High Wind Warning goes into
effect here this afternoon continuing through late Tuesday evening.
A Wind Advisory remains in effect today and tonight for the plains
of Southeast New Mexico, Culberson County, and the Davis/Chinati
Mountains. 700mb winds of 45 to 60 kts approach late Tuesday morning
with the looming upper trough and given this occurs during peak
heating/mixing, these winds will be realized as gusts to the
surface. Widespread very strong to damaging wind gusts are expected
with a few power outages possible, especially across portions of
Southeast New Mexico. A High Wind Warning goes into effect nearly
areawide Tuesday morning until Tuesday evening with Wind Advisories
across portions of the far southern and eastern Permian Basin and
Terrell County where winds won't be quite as strong. If it feels
like it's been very windy start to 2023, you'd be correct as this is
the 3rd High Wind Warning issued for Midland/Odessa this year. It
goes without saying that areas of blowing dust and visibility
reductions will likely accompany the strong winds today and more so
on Tuesday, especially near open fields with loose dirt and
constriction sites. As diurnal mixing weakens after sunset and the
upper trough begins to depart Tuesday night, winds begin to weaken.
The westerly, downsloping component of the winds paired with a
strengthening low level thermal ridge allow temperatures to soar
well into the upper 80s and low 90s this afternoon with triple
digits found along the Rio Grande. Since winds remain somewhat
elevated tonight, a mild night is expected, morning lows only fall
to the 50s and 60s. The upper trough drags a Pacific front through
the region Tuesday afternoon, limiting high temperatures out west
that see FROPA earlier in the day. Further east, compressional
effects ahead of the front could send highs a few degrees above NBM,
once again into the upper 80s and low 90s. Behind the Pacific front,
low temperatures Tuesday night tumble down into the 30s and 40s.
The downsloping winds allow for exceptionally dry conditions both
today and tomorrow. This coincident with the very strong winds
prompts extreme to historic fire weather conditions, but check out
the Fire Weather Discussion below for more information.
-Munyan
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 340 AM CDT Mon Apr 3 2023
Wednesday, the upper trough will eject northeast, dropping a cold
front into West Texas and Southeast New Mexico, taking afternoon
highs below normal. Wednesday night, cool easterly upslope flow
develops, and will persist through at least Saturday, keeping highs
below normal through then. Thursday, an open upper trough is
forecast to develop over SoCal/Baja, sending shortwaves into the
area on southwest flow aloft. E-SE upslope flow will gradually
replenish low-level moisture up through the Rio Grande Valley,
resulting in a slight chance of -SHRA over the lower Trans Pecos
beginning Thursday afternoon. As the PBL moistens up Thursday
night/Friday, chances of convection will increase, mainly over the
lower Trans Pecos/Big Bend Area as the trough arrives. NBM keeps a
window open for convection south through the weekend, although by
then, long term models are out of whack w/one another and not in
line w/cluster prototypes. For these reasons, we've tempered POPs
after Friday, and confidence is still low on any appreciable
rainfall coming out of this.
&&
.AVIATION...
(12Z TAFS)
Issued at 712 AM CDT Mon Apr 3 2023
Light wind mainly out of the S-SW this morning will become strong
in the next few hours with frequent gusts of 25-35kts. High Wind
Warning for the Guadalupe and Delaware Mountains... severe
turbulence near the mountains will be hazardous for low flying
light aircraft. Gusts diminish at most TAF sites around sunset
except remain into the overnight hours at CNM. Patchy blowing
dust may locally reduce visibility at times though all terminals
will predominately stay VFR through the period.
&&
.FIRE WEATHER...
Issued at 340 AM CDT Mon Apr 3 2023
WV imagery shows the next upper trough developing over the PacNW,
w/zonal flow aloft over West Texas and Southeast New Mexico
transitioning to southwest this morning. Surface observations show
poor recovery due to weak SW-W 20ft winds continuing to advect
single-digit dewpoints into the area. These winds are set to
increase later today in response to leeside surface troughing to the
north, further exacerbating dry conditions as afternoon relative
humidity plunges below 10% area-wide. Widespread RFTI of 4 will
develop as a result of low RH, and will combine with increasing 20ft
winds over the higher terrain for extreme RFTI (7-8) west and north.
Although West Texas and Southeast New Mexico doesn't have the fuel
density for significant fire, RH/20ft winds will be primed for a
significant number of starts, especially as ERCs are 50th percentile
or higher over the entire FWA. Thus, critical fire weather
conditions are anticipated today over the higher terrain.
Tuesday, as the upper trough arrives, 20ft winds will increase
substantially over Southeast New Mexico and West Texas as a Pac
front arrives. This may raise minimum RH a few % over the
northwest, but RH will still bottom out well into critical territory.
Both RH and wind will combine to yield extreme to historic RFTI,
especially over the higher terrain, and combine with widespread ERC
75th percentile of higher for an extremely critical fire weather day.
Wednesday, a cold front will drop in behind the exiting trough,
taking temperatures below normal through at least Saturday as
easterly upslope 20ft winds develop. This will put the kibosh on
critical fire weather concerns through the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 91 55 88 41 / 0 0 0 0
Carlsbad 86 55 73 32 / 0 0 0 0
Dryden 94 63 93 49 / 0 0 0 0
Fort Stockton 93 59 90 42 / 0 0 0 0
Guadalupe Pass 76 49 66 33 / 0 0 0 0
Hobbs 86 51 75 34 / 0 0 0 0
Marfa 84 47 81 32 / 0 0 0 0
Midland Intl Airport 90 55 86 39 / 0 0 0 0
Odessa 89 56 85 40 / 0 0 0 0
Wink 90 51 84 35 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 11 PM CDT /10 PM MDT/ Tuesday for Andrews-
Borden-Central Brewster County-Chinati Mountains-Davis
Mountains-Davis Mountains Foothills-Dawson-Eastern
Culberson County-Ector-Gaines-Glasscock-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
Loving-Marfa Plateau-Martin-Midland-Mitchell-Reeves County
Plains-Scurry-Van Horn and Highway 54 Corridor-Winkler.
High Wind Warning until 3 AM CDT /2 AM MDT/ Wednesday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Wind Advisory until 9 AM CDT Tuesday for Chinati Mountains-Davis
Mountains-Eastern Culberson County-Van Horn and Highway 54
Corridor.
High Wind Warning from 9 AM to 11 PM CDT Tuesday for Andrews-
Borden-Central Brewster County-Chinati Mountains-Chisos
Basin-Davis Mountains-Davis Mountains Foothills-Dawson-
Eastern Culberson County-Ector-Gaines-Howard-Loving-Lower
Brewster County-Marfa Plateau-Martin-Midland-Pecos-Presidio
Valley-Reeves County Plains-Scurry-Van Horn and Highway 54
Corridor-Ward-Winkler.
Wind Advisory from 9 AM to 11 PM CDT Tuesday for Crane-Glasscock-
Mitchell-Reagan-Terrell-Upton.
Red Flag Warning from 9 AM to 11 PM CDT Tuesday for Chisos Basin-
Crane-Lower Brewster County-Pecos-Presidio Valley-Reagan-
Terrell-Upton-Ward.
NM...Red Flag Warning until 10 PM MDT Tuesday for Chaves Plains-Eddy
Plains-Lea-Sacramento Foothills and Guadalupe Mountains.
High Wind Warning until 2 AM MDT Wednesday for Guadalupe
Mountains of Eddy County.
Wind Advisory until 8 AM MDT Tuesday for Central Lea County-Eddy
County Plains-Northern Lea County.
High Wind Warning from 8 AM to 10 PM MDT Tuesday for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
&&
SHORT TERM...16
LONG TERM....44
AVIATION...72Hazardous weather outlook, Apr 3, 2:26 AM CST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
326 AM CDT Mon Apr 3 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-040830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
326 AM CDT Mon Apr 3 2023 /226 AM MDT Mon Apr 3 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
A Red flag Warning is in effect for Southeast New Mexico and most of
West Texas.
A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains.
A Wind Advisory is in effect for the Davis and Chinati Mountains,
northern and central Lea County, Van Horn and the Highway 54
Corridor, and eastern Culberson County.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A Red Flag Warning is in effect through late Tuesday evening for
West Texas and Southeast New Mexico.
A High Wind Warning is in effect through late Tuesday night for the
Guadalupe and Delaware Mountains.
A High Wind Warning is in effect through late Tuesday evening for
the Southeast New Mexico plains and most of West Texas.
A Wind Advisory is in effect through late Tuesday evening for
Crane, Glasscock, Mitchell, Reagan, Terrell, and Upton Counties.
High winds are possible through Guadalupe Pass Friday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44